Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
132 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for fluctuating BP

Hi,

I am 23 years of age and was told 6 years ago after a routine appointment at the GP's that i had a raised systolic blood pressure. I had nothing done about it at that point.

2 years ago i went back to the GP again for an appointment regarding something else and they found my blood pressure had raised a lot to around 140-160/85-105. I had tests and scans to check my kidneys and heart as well as seeing a cardiologist and these all came back as borderline for treatment and she would see me again within a year.

This was 2 years ago and i hadn't been to see the cardiologist as they haven't sent for me! So a few weeks ago i went back to the GP to see if they could chase it up - which they have and i have an appointment for the end of this month - however my GP has given me some medication called Almodipine and told me to start that at 2.5 mg for a few days then up it to 5 mg. I however think my high readings are just because i am having my blood pressure taken, even at home it is elevated but not as much as at the surgery. My issue is that 1) I am only 23 and do i want to be taking medication for life that i actually may not need because it is just high when taken? 2) What if i do take it and i don't need it because it isn't actually high? 3) Why give me it now when i am seeing a cardiologist in 3 weeks?

Also i wanted to know how long it takes the medication to cause an effect? Is it the build up or on that day of taking the tablet it will work?

Here are some of the home readings i have been getting iver the past few days - Also there is such a variation in readingS, why could this be?

Day 1 -

7.30 p.m - 136/103

8 p.m - 139/92



Day 2 -

7.30 a.m - 139/93

12.15 p.m - 148/100

1 p.m - 152/82

8.55 p.m - 139/97

9.35 p.m - 132/85



Day 3 -

8 a.m - 136/88

8.20 a.m - 122/89

2 p.m - 134/77

3.30 p.m - 142/78

4.30 p.m - 139/85



As you can see it seems to have lowered towards day 3 but it ranges so much! The diastolic pressure seems to be more or less always elevated - Does the almodipine medication i have effect both numbers? I do understand that it is a calcium channel blocker which works by relaxing the arteries so lowering BP.



I hope you can help ease my mind slightly!

Thankyou!

Mon, 15 May 2017
Report Abuse
Pulmonologist 's  Response
Hello
Thanks for posting at HCM.
Your BP readings have been consistently higher. Daily variations of BP are acceptable and you need not pay special attention to it. Since you have mentioned that you have got your kidneys and heart checked earlier and was not started on treatment I suppose those tests were normal. since you are 23, your arteries are still elastic and can contain pressure related changes. You can contain this high BP by daily exercise cardio preferably and diet modifications including restricting the salt in your diet. Quit smoking if you already smoke. Also your readings are not very high to be started on amlodipine at this point of time. A trial with diet modifications and exercise should be given prior to starting on medications. But you must be regular with your exercise.
With diet and exercise, effect on BP can be seen on 3-4 months. If still not controlled despite the measures, then you should be started on medications.
Wishing you good health
Regards
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hello my dad is 90 years old and he has high blood oressure he takes a pill losartan for it right noe he is experiencing how can I say this but he...